Philippa’s drug problems started after she injured her arm and was asked by her doctor to apply for leave from work. However, she was scared of losing her job if she took leave of absence. She was also suspicious about using painkiller Vicodin which is an opioid agonist, so she started taking Suboxone, a partial antagonist associated with lesser risks of abuse. After a few months passed, Philippa noticed that she did not feel alright on the days she did not take the drug. their response
At her wit’s end, Philippa decided to find means to end the drug habit. She was told that kratom, a plant-based supplement, was a good bet. Most of the online reviews that she had read about kratom were positive. They mentioned that the drug was harmless and non-addictive. So she ordered the drug online. In the beginning, it was smooth sailing, but soon Philippa realized that every time she missed a dose, she would have a serious panic attacks and profuse sweating.
Many like Philippa believe that kratom is harmless. But it is not. The U.S. Food and Drug Administration (FDA) has issued a stern warning about the drug on its website. It has advised that kratom is not to be used for treating medical conditions. It has also warned against using it as an alternative to the available prescription opioids. The most recent FDA warning about the drug came in February saying it was illogical to consider the drug as benign just because it came from a plant.
On the basis of an investigative report on CBS 17, which cited several drug-related deaths with kratom in their system, the herbal supplement was treated on a par with opioids. In response, five American states have banned the drug.
Here are some reasons why kratom is emerging as a drug of concern:
Denial of the condition: Most people who have been abusing kratom for long refuse to accept their dependence on it. Even if they cannot function properly without the drug and feel anxious and stressed out, they keep lying to themselves about the condition. Their plight is similar to those addicted on other substances. They refuse to attend rehabilitation as they are under the impression that they are okay.
High risks of abuse and addiction: Kratom is associated with high risks of abuse, dependency and addiction. As it is a stimulant, it is common for the person consuming it to feel euphoric, energetic and revitalize. However, the euphoric phase does not last long. Once the effect of the drug wears off, the individual starts suffering from anxiety. He/she also experiences painful withdrawal. Soon the drug becomes vital for survival. As kratom is expensive, it depletes the individual’s savings, forcing them to switch to the cheaper options.
Painful withdrawal: People who use the drug could suffer from serious side effects, such as muscle and bone pain, fatigue, tremors, mood swings and irritability. In some instances, more powerful withdrawal symptoms, such as hallucinations, delusions, and confusion could be experienced. Symptoms like depression, anxiety, insomnia are also common. Therefore, with drugs like kratom, quitting cold turkey is never recommended. Instead, one should visit an accredited rehabilitation center for detoxification and cure under medical supervision.
Possibility of negative impact with other drugs: Though the jury is still out, the probability of kratom reacting with other drugs and causing adverse reactions is quite high.